Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Dodge City, KS

May 12, 2004Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2004, 6:37 PM CDT for Barber County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 6:37 PM CDT (23:37 UTC)
Expired
May 12, 2004, 7:30 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS53 KDDC 122337
SVRDDC
KSC007-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUN CITY...OR ABOUT OVER SUN CITY...MOVING NORTHEAST AT 20 MPH. ANOTHER 
  SEVERE THUNDERSTORM WAS LOCATED ABOUT 10 MILES SOUTHWEST OF MEDICINE LODGE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDICINE LODGE AT 7 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR THIS COUNTY.

LAT...LON 3701 9900 3701 9838 3735 9837 3737 9847
          3746 9857 3745 9898
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:07 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 12, 3:07 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT WED MAY 12 2004

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION FOR SHORT TERM IS CONVECTIVE INITIATION AND CONVECTIVE
MODE.

NOT A LOT OF TIME TODAY AS DIAGNOSIS AND COLLABORATION WERE BUSY
JOBS TODAY. NO SURPRISES FROM THE PAST FEW DAYS INSOFAR AS SYNOPTIC
SCALE EVOLUTION IS CONCERNED AS WAVE AFTER WAVE ALOFT DIGS THE UPPER
TROUGH OVER THE WESTERN CONUS EVER EASTWARD INTO THE PLAINS WHILE A
LOW LEVEL COLD FRONT HAD PLUNGED INTO THE PANHANDLES AND NORTHEAST
NEW MEXICO BY THIS MORNING. BY AFTERNOON THE FRONT WAS STALLED FROM
NORTHEAST KANSAS SOUTHWEST AND REMAINED JUST NORTH OF MEDICINE LODGE
WITH A SMALL CYCLONE NEAR SLAPOUT OK AND A DRY LINE SOUTH ALONG THE
OKLAHOMA TEXAS LINE. WESTWARD, THE FRONT PULLS BACK TO THE NORTH AS
LEE CYCLOGENESIS TAKES PLACE AROUND TRINIDAD CO. FARTHER NORTH
ACROSS NEBRASKA SOME REALLY COLD AIR IS BLASTING SOUTH OVERNIGHT.

OUR THOUGHTS ARE THAT WE WILL SEE CONVECTIVE INITIATION NEAR THE
FRONT/DRYLINE INTERSECTION WHICH WILL SUBSEQUENTLY EVOLVE INTO A FEW
SUPERCELLS AND TRACK NORTHEAST ALONG THE SURFACE FRONT LEADING EDGE.
SBCAPE AT THIS LOCATION COULD WELL BE AROUND 3000 J/KG BY CONVECTIVE
INITIATION AND SHEAR IS MORE THAN SUFFICIENT FOR SOME ROTATING
UPDRAFTS.

FARTHER WEST, THE EASTERLY FLOW AGAINST THE HIGH TERRAIN OF COLORADO
SHOULD HAVE ENOUGH MOISTURE TO FORCE SOME MECHANICALLY SPONSORED
CONVECTION WHICH SHOULD THEN WORK EASTWARD ALONG THE HIGH THETAE
RIDGE. THIS SYSTEM SHOULD BECOME QUICKLY MULTICELLULAR IN NATURE AND
WILL HAVE CONSIDERABLE MOISTURE TO DRAW ON WHEN IT REACHES THE
FORECAST AREA LATER TONIGHT. CURRENTLY AM EXPECTING TO SEE A SIZABLE
MCS TYPE SYSTEM BLAST ACROSS SOUTHWEST KANSAS ON THE ELEVATED
BAROCLINIC ZONE OF THE SURFACE FRONT. INITIALLY IT WILL BE AN ICE
MACHINE TURNING TO WINDS AND EXTREMELY HEAVY RAINS AS PRECIPITABLE
WATER ACROSS THE CWA IS FROM 3 TO 4 TIMES NORMAL. WILL ISSUE A FLOOD
WATCH FOR FLASH FLOODING ACROSS MY CENTRAL ZONES TO COVER THIS
SYSTEM.

THE MCS WILL DRIVE THE FRONT WELL SOUTH OF THE AREA WITH THE HELP OF
THE NEAR ARCTIC AIR COMING OUT OF NEBRASKA THIS AFTERNOON. THURSDAY
SHOULD BE CLOUDY, BREEZY AND QUITE CHILLY AND HAVE LOWERED
TEMPERATURES AGAIN. SUBSIDENCE THURSDAY NIGHT INTO FRIDAY WILL CLEAR
SKIES WITH FRIDAY MORNING LOWS MAINLY IN THE 30S. WITH HIGH SUN
ANGLES AND CLEAR SKIES, FRIDAY SHOULD RECOVER NICELY WITH HIGHS BACK
INTO THE 60S AGAIN.

DAYS 3-7...
THE MOST IMPORTANT CHANGE IN THE EXTENDED FORECAST IS TO WARM
TEMPERATURES UP EARLY TO MID NEXT WEEK AS FLOW BECOMES MORE ZONAL
AND LEESIDE LOW DEVELOPS AGAIN OVER EASTERN COLORADO.  THE INCREASED
SOUTHEASTERLY FLOW SHOULD DRAW LOW LEVEL MOISTURE BACK ONTO THE HIGH
PLAINS.  AT THIS TIME, ITS FAIRLY DIFFICULT TO FIGURE OUT EXACTLY
WHICH DAY IS THE BEST OPPORTUNITY FOR PRECIPITATION WITH THE
MOISTURE RETURN, AND I DECIDED NOT TO CHANGE ANYTHING IN THE POP/WX
GRIDS AT THIS TIME.  WILL MAINTAIN THAT CHANCE ON SUNDAY, KEEPING
THINGS DRY FOR NOW MONDAY AND TUESDAY.  WITHOUT THE AID IF A
SIGNIFICANT SHORTWAVE TROUGH, ANY STORMS THAT DEVELOP ON THE DRYLINE
WILL BE ISOLATED IN NATURE.  UPPER TROUGH OVER THE NORTHWEST WILL
BEGIN MOVING INTO THE NORTHERN ROCKIES ON THE ORDER OF MID NEXT
WEEK, BUT THIS IS SUBJECT TO CHANGE GIVEN THE UNCERTAINTY IN THE
DETAILS AT THIS TIME RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 51 55 36 67 / 70 00 00 00
GCK 46 53 36 68 / 70 00 00 00
EHA 48 56 38 69 / 70 00 00 00
LBL 51 57 38 69 / 70 00 00 00
HYS 49 52 37 66 / 70 20 00 00
P28 58 62 47 67 / 70 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...KSZ031-045-046-062>066-075>081 FLASH FLOOD WATCH TONIGHT.
&&

JOHNSON/UMSCHEID
Hazardous weather outlook, May 12, 3:59 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED MAY 12 2004

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
359 PM CDT (259 PM MDT) WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT
ACROSS SOUTHWEST KANSAS.  LATE THIS AFTERNOON, A STATIONARY FRONT
WAS LOCATED FROM SAINT JOHN TO ASHLAND, WHICH WILL SERVE AS A FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT.  VERY LARGE HAIL, DAMAGING
WINDS, AND AN ISOLATED TORNADO ARE EXPECTED WITH ANY OF THE SEVERE
THUNDERSTORMS.  A SECOND AREA OF ORGANIZED THUNDERSTORMS WILL MOVE
EAST INTO SOUTHWESTERN KANSAS LATE TONIGHT FROM COLORADO.  THESE
STORMS WILL ALSO LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.
ALONG WITH THIS THREAT, VERY HEAVY RAINFALL IS ALSO POSSIBLE, AND A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG THE ARKANSAS RIVER
VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR SEVERE WEATHER REPORTS OVER SOUTHWEST
KANSAS GENERALLY ALONG AND SOUTH OF THE ARKANSAS RIVER AFTER 5 PM
CDT, CONTINUING INTO THE OVERNIGHT HOURS.
.

UMSCHEID

In the hours before

Local storm report, May 12, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             12 E COLDWATER          37.26N 99.12W
05/12/2004  1.50 INCH        COMANCHE           KS   STORM CHASER

&&

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:10 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche35 min
May 12, 6:42 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt48 min
May 12, 6:56 PM CDTTornado WarningDDCBarber, Pratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.